EconPapers    
Economics at your fingertips  
 

Claims problems and weighted generalizations of the Talmud rule

Toru Hokari and William Thomson

Economic Theory, 2003, vol. 21, issue 2, 241-261

Abstract: We investigate the existence of consistent rules for the resolution of conflicting claims that generalize the Talmud rule but do not necessarily satisfy equal treatment of equal. The first approach we follow starts from the description of the Talmud rule in the two-claimant case as “concede-and-divide”, and an axiomatic characterization for the rule. When equal treatment of equals is dropped, we obtain a one-parameter family, “weighted concede-and divide rules”. The second approach starts from the description of the Talmud rule as a hybrid of the constrained equal awards and constrained equal losses rules, and weighted generalizations of these rules. We characterize the class of consistent rules that coincide with weighted concede-and divide rules rules in the two-claimant case or with weighted hybrid rules. They are defined by partitioning the set of potential claimants into “priority classes” or “half-priority classes” respectively, and selecting reference weights for all potential claimants. For the first approach however, and in each class with more than two claimants, equal treatment is actually required Copyright Springer-Verlag Berlin Heidelberg 2003

Keywords: Keywords and Phrases: Claims problems; Weighted generalizations of Talmud rule; Consistency; Converse consistency.; JEL Classification Numbers: C71; D71. (search for similar items in EconPapers)
Date: 2003
References: Add references at CitEc
Citations: View citations in EconPapers (36) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s00199-002-0314-7 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joecth:v:21:y:2003:i:2:p:241-261

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/199/PS2

Access Statistics for this article

Economic Theory is currently edited by Nichoals Yanneils

More articles in Economic Theory from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-07-20
Handle: RePEc:spr:joecth:v:21:y:2003:i:2:p:241-261